Apr 18, 2010 - 11:24 pm
I have been browsing this discussion board for a few weeks now. I usually go to the Breast Cancer Board, as I am going through treatment for that. But my boyfriend was dx 2/10 wit throat cancer. He is T2/N2/M0/ Stage IV. He has been watching me, and being so supportive through my journey. But I am thinking he expects that his treatments will have effects much like mine, (and my brother who went through throat cancer last year) I have had the fatigue and nausea and neuropathy, and don't forget good ole chemo-brain. And that is not what is happening for him. I am concerned about what to expect for the duration of his treatment. If anyone can tell me any experiences with this, I would really appreciate it.
His oncologist wanted him to have three cycles of intensive chemo with Taxotare, Cysplatinum and 5FU. He had the first treatment, and felt pretty much like I did when I had intensive chemo - nausea controlled with meds, fatigue, etc. But the 5FU had to be given over a period of 96 hours, so he had a med pump strapped to him. Five days after the pump came off, he became very ill with vomiting and diarrhea. He spent five days in the hospital, and was still very weak when they discharged him. His oncologist reduced the dosage by 25% so perhaps he wouldn't have such a difficult time with the side effects. Exactly five days after the med pump came off, he was back in the hospital for seven days. He said he wouldn't have any more chemo, that lying in the hospital too weak to even wiggle, not able to even eat jello, or keep water down wasn't something he would suffer the chance of happening again. (His word were "head on one side of the bed, butt on the other side of the bed, spewing in both directions.) His oncologist tried to convince him that the side effects were a far better option than death, but he wouldn't hear of it.
Now they plan to do only the cysplatinum weekly, in combination with 35 daily radiation treatments. Will the cysplatinum make him feel like he did with the first two chemos? His oncologist is blaming the 5FU for the problems, but he has such a sensitive digestive tract that I am not sure. (He spent two years eating Aleeve and hydrocotin for a back problem that has since been remedied. The combination has left him barely able to sip a beer or much else.) Has anyone had cysplatinum only, and experienced severe digestive side effects? I know the radiation will be a bear, from watching my brother go through it. He can handle pain extremely well. (The back thing turned out to be a hip that was bone on bone, which has been replaced. I could not have tolerated it as long as he did.) But the effects on his digestive tract he finds intolerable. When in the hospital he was having white diarrhea because the chemicals stripped his digestive tract from the mouth to the ... end.) He wants to try going through it without a feeding tube, even though he has been told by people who have them how great it is to be able to get nutrients without putting the throat through torture. I am also concerned that his radiation will last thirty minutes each treatment. Mine are only five minutes, and I know what it is doing to me. I can't imagine getting thirty minutes five days a week and not being totally wiped out in a week. I am on my last two weeks, and gravity is getting really strong. Sometimes it holds me down so well I can barely move. I have read enough to know that everyone reacts differently to all this stuff. But I will forgive myself for putting more effort into fighting the Big Old C-Beast than anything else. He about goes stir crazy when he can't do anything. I went on anti-depressants when I was dx, just to keep the anxiety level tolerable. I don't think I could even talk him into that. He takes a few lorazapam when the nausea and inactivity is getting to him, but complains that they make him too lethargic. He is one of those "laugh your troubles away" type of person, and his sense of humor is as good as ever. (Okay, so that kind of worries me too.)
Just someone, please tell me what I might expect from his treatments, and how to be as supportive to him as he has been to me. I am doing everything I know how to from my own experiences, but my experiences may not be enough. He is very open about everything, but he makes everything a funny. (i.e. If I had an animal as sick as me, I would just take it out behind the barn and shoot it.) AAARGH! I am blabbering now!
Any input any of you good people might have would be very welcome. Sometimes gravity keeps me off the computer for a day or two, but I will come back very soon. Stay well, and be blessed.
Thanks you all! Sharon (aka, flakey_flake)